BlogCould medication be causing hearing damage?

Could medication be causing hearing damage?

What causes hearing loss? A question so many have asked, could research have uncovered another culprit?

We ask, whether medication could be a possible cause of hearing damage? What causes hearing loss? Could medication side effects cause a loss of hearing? Could this side effect be missing from the medication label packaging? So many questions...

The article below discusses how "certain medications can damage the delicate workings of the inner ear, leading to hearing loss, tinnitus or balance issue", known as "ototoxic medications".

The first possible signs of hearing loss, caused by damage from an ototoxic medication is often tinnitus (ringing in the ears), which could lead to hearing loss or linked to subsequent balance problems. Book an appointment today if you feel you require hearing treatment. Research has shown how any hearing loss which is possibly caused by ototoxic drugs can be temporary or permanent, read more:

Could medication cause hearing damage? | We’re All Ears

The possible side effects of a medication are usually clearly listed on the bottle. But in the case of many drugs, one is often missing: hearing loss.

.weareallears.com.au

As mentioned in the article above, more than 200 medications and chemicals are known as ototoxic medications, here are a few:

  • Some antibiotics - aminoglycoside class
  • Macrolide antibiotics
  • Cancer chemotherapy drugs
  • Certain pain relievers at high doses
  • Quinine
  • Loop diuretics

 

Research is currently being conducted into how to prevent the effects of ototoxic medications, however there is currently no solution for this medical issue.

If you are suffering from a serious illness or medical condition that requires ototoxic medication, consult your doctor, and find out whether it is worth the possible side effect some patients experience. 

Advice: Have regular hearing tests whilst on the medication to stay on top of any damage being done to your ears. If your hearing does rapidly deteriorate, it maybe be worth discussing alternative medication or treatment with your doctor.

- Nathan Gluck Hearing Care Healthcare Professionals -

Could medication be causing hearing damage?